Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

April 9, 2001Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 9, 2001, 2:00 AM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 2:00 AM EDT (06:00 UTC)
Expired
Apr 9, 2001, 2:30 AM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:15 AM EDTHail 0.75Gobles, MI
Apr 9, 2:21 AM EDTHail 0.75Alamo, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 090601
SVRGRR
MIC077-159-090630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 AM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 230 AM EDT

* AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 2 MILES NORTHEAST OF BREEDSVILLE TO 3
  MILES SOUTHEAST OF PORTAGE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   KALAMAZOO...KENDALL...MENTHA...SCOTTS AROUND 205 AM EDT
   WESTWOOD AROUND 210 AM EDT
   ALAMO...COMSTOCK...EASTWOOD...PARCHMENT AROUND 215 AM EDT
   COOPER AROUND 220 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

EJO/MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 PM EDT, 4 hours earlier.

Area forecast discussion, Apr 8, 10:00 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 PM EDT SUN APR 8 2001

TWEAKED OVERNIGHT MINS UP A BIT IN UPDATE BASED ON CURRENT OBS AND
EXPECTED INCREASE IN CLOUDS OVER NEXT FEW HOURS. TOOK POPS UP TO
CATAGORICAL ACROSS SW CWA...AND RAISED POPS ACROSS SOUTHERN HALF OF
CWA FROM 60 TO 70 PERCENT.

CONVECTION RAPIDLY INCREASING THIS EVENING ACROSS IOWA WITH STORMS
RAPIDLY ADVECTING ENE. SHOULD SEE LEADING EDGE OF SHOWERS AND
THUNDERSTORMS REACHING THE SW GRR CWA BY 05Z...WITH HEAVIER PRECIP
AND CONVECTION FOCUSSED SOUTH OF I-94. MODEL SOUNDINGS SHOW FREEZING
LEVELS AROUND 10-11 KFT AT JXN AND AZO...SO HAILERS MAY BE A
PROBLEM. LOOKS LIKE THE WARM >FRONT WILL BE FAR ENOUGH SOUTH TO KEEP
A STABLE LAYER ACROSS OUR SOUTHERN TIER DEEP ENOUGH TO PRECLUDE MUCH
OF A THREAT FROM DOWNBURSTS OR TORNADOES.

OSTUNO

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:11 AM EDTSevere Thunderstorm WarningGRRVan Buren49 min
Apr 9, 7:22 AM EDTSevere Thunderstorm WarningGRREaton, Ingham43 min
Apr 9, 8:56 AM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.